New Mexico, 2018Hail and Damaging Winds in New Mexico, July 25, 2018
July 25, 2018 · NWS ABQ · 5 events in 2 counties and zones
A moist back door frontal boundary shifted southwest across eastern New Mexico on the 25th and set the stage for numerous showers and thunderstorms along the east slopes of the Sangre de Cristo Mountains. The combination of abundant moisture in place over the area with northwest flow aloft allowed several of these storms to become strong to severe over Mora County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist back door frontal boundary shifted southwest across eastern New Mexico on the 25th and set the stage for numerous showers and thunderstorms along the east slopes of the Sangre de Cristo Mountains. The combination of abundant moisture in place over the area with northwest flow aloft allowed several of these storms to become strong to severe over Mora County. The area from Guadalupita to Ojo Feliz, Buena Vista, and Sapello experienced heavy rainfall, large hail, severe winds, and minor damage to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 25, 10:58 AM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 10:58 AM MST, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 AM MDT Wed Jul 25 2018
.AVIATION...
18Z TAF CYCLE
A slight downtick in convective coverage is expected this afternoon,
before an uptick in activity along and east of the central mountain
chain this evening. SCT to ISOLD showers and thunderstorms that form
over the mountains this afternoon will generally track southeastward
over adjacent lowlands about 10-20 mph. Wet microbursts are expected
with erratic wind gusts potentially reaching 45 kt. Tonight, an upper
level trough will clip northeast NM in northwest flow aloft while a
moist back door cold front plunges southwestward into the state.
Scattered to numerous showers and thunderstorms are expected along
and east of the central mountain chain, with more isolated activity
lingering further west. A few severe thunderstorms will be possible
this afternoon and evening from the Sangre de Cristo Mountains
eastward, with large hail and damaging winds being the main threat.
44
&&
.PREV DISCUSSION...245 AM MDT Wed Jul 25 2018...
.SYNOPSIS...
Afternoon storms will once again favor the higher terrain before
moving to the southeast to lower elevations of eastern and central
New Mexico. Plenty of monsoon moisture remains allowing any passing
storms to produce locally heavy rainfall. Burn scars and areas that
have seen heavy rainfall in recent days will remain at risk of flash
flooding. A backdoor front will keep temperatures close to normal, as
well as supply more moisture to eastern and central New Mexico
Thursday. Gusty winds will accompany the front as it squeezes through
the gaps of the central mountains Thursday morning. Daily rounds of
afternoon and evening storms will continue into the weekend.
&&
.DISCUSSION...
Remnant showers continue to drift southeast over portions of east-
central NM, with a few showers also over the western highlands. These
showers and accompanying overhanging high clouds will gradually
subside toward sunrise. The high continues to shift west over
southern CA today keeping NW flow over the state, allowing another
round of afternoon showers and storms to form over the high terrain
before moving southeast over central and eastern NM in the evening.
Storm coverage will be a bit less today, but still expecting a
healthy crop of storms to form with plenty of moisture and heating to
work with. Faster storm motions are also expected and hence have
foregone a Flash Flood Watch today, however recent burn scars will
still be highly susceptible to flash flooding from any moderate to
heavy rainfall. Areas that have seen plenty of rain in recent days
where soils are plenty saturated will also be at higher risk for
quick runoff and flash flooding.
Models are still depicting a backdoor frontal bdry entering northeast
NM late this evening, being a focal point for storms to form along
over the northeast plains. This backdoor bdry will be enhanced from
outflows pushing south and west through the central gaps of the
central mtns Thursday morning. Moisture will be further replenished
behind the front keeping daily rounds of storms forming each
afternoon over the high terrain. With the upper high staying over
southern CA and the lower CO River Basin, NW flow aloft will keep
storm motion to the southeast from the central mtns eastward each
evening. Any storms over the ABQ metro will likely form along outflow
bdrys moving through the RGV later in the evening Thu and Fri.
The weekend looks to have a potential down day with storm coverage
Saturday, at least relatively speaking until another backdoor front
arrives late Saturday into early Sunday supplying another fresh batch
of moisture to eastern and central NM. PWATs and storm coverage trend
up for Sunday heading into early next week. Both the GFS and ECMWF
continue to depict a more amplified trough setting up over the
Great Plains for early next week, with more of a N-S flow regime
setting up over NM.
&&
.FIRE WEATHER...
Another large area of moderate to locally heavy rain shifted south
through central and eastern NM the past 24 hrs. Widespread rainfall
over the past 7 days has averaged 0.50" to 1" along the Continental
Divide, the northern mountains, and the high plains of eastern NM.
Locally heavier amounts of 2 to 3" have been observed in several
areas. There will be little change to the pattern the next 7 to 10
days as upper level high pressure centers over Arizona and periodic
back door cold fronts move into eastern NM. Temperatures will be
close to normal across western NM and slightly below normal across
the east. Min humidity will range from the teens across the west to
the 20s and 30s across the east. Overnight recoveries will range
from good across the west to excellent across the east. Drought
conditions will likely be scaled back over the next week as soil
moisture continues to improve.
Guyer
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 25, 2:56 AM MST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
356 AM MDT Wed Jul 25 2018
NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
356 AM MDT Wed Jul 25 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today through the
overnight. Rainfall could become heavy and this may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars and over recently rain soaked areas. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous thunderstorms are expected through the rest of
the week and weekend. Rainfall could become heavy and this may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars and over recently rain soaked areas. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
24
In the hours before
Special weather statement, Jul 25, 1:00 PM MST, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT WED JUL 25 2018
NMZ515-252030-
East Slopes Sangre de Cristo Mountains-
200 PM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coyote Creek State Park, or 11 miles northeast of Mora, moving east
at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ocate, Coyote Creek State Park, Ojo Feliz, Guadalupita and El
Turquillo.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3607 10531 3620 10525 3622 10501 3595 10507
TIME...MOT...LOC 2000Z 281DEG 6KT 3612 10522
DPorter
Hail, Mora
- When
- July 25, 1:01 PM MST to 1:08 PM MST
- Where
- Mora County, 1.49 mi SSE of Guadalupita
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.130, -105.230
Hail up to the size of quarters with strong winds and heavy rainfall impacted Guadalupita. A motorcycle, RV, carport, and casita roof was damage from the storm. Damage amounts are estimated.
Thunderstorm Wind, Mora
- When
- July 25, 1:30 PM MST to 1:33 PM MST
- Where
- Mora County, Ojo Feliz
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.060, -105.120
Peak wind gusts up to 60 mph in Ojo Feliz.
Hail, Mora
- When
- July 25, 1:55 PM MST to 1:59 PM MST
- Where
- Mora County, Buena Vista
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.910, -105.250
Hail up to the size of quarters in Buena Vista.
Thunderstorm Wind, Mora
- When
- July 25, 1:55 PM MST to 1:58 PM MST
- Where
- Mora County, Buena Vista
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.910, -105.250
Peak wind gusts up to 65 mph produced minor damage to tree branches around Buena Vista.
Hail, San Miguel
- When
- July 25, 2:30 PM MST to 2:34 PM MST
- Where
- San Miguel County, Sapello
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.770, -105.250
Hail up to the size of nickels in Sapello.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 25, 20181 death · 1 event
- Flash Flooding in Pennsylvania, July 25, 2018$350,000 · 11 events
- Flash Flooding in New York, July 25 to 26, 2018$255,000 · 6 events
- Hail and Damaging Winds in Colorado, July 25, 2018$200,000 · 1 in hail · 7 events
- Hail in Minnesota, July 25, 2018$150,000 · 2.75 in hail · 7 events
- Wildfire in California, July 25 to 31, 2018$200,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 25 to 29, 20183 in hail · 36 events
- Damaging Wind in Pennsylvania, July 25, 2018$40,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Kansas, July 25, 20181.75 in hail · 27 events
- Hail and Damaging Winds in Wisconsin, July 25, 2018$25,000 · 1 in hail · 6 events
- Dense Fog in Virginia, July 25 to 26, 201821 events
- Flash Flood and Debris Flow in Colorado, July 25, 2018$20,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760078, 760083, 760081, 760084, 760082.